Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 121, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 4, 2008, 8:55 AM CDT for Covington County, Jefferson Davis County, Marion County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2008, 8:55 AM CDT (13:55 UTC)
- Expired
- Sep 4, 2008, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Jefferson Davis County, MS, Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2205 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 041355
FFWJAN
MSC031-065-091-041645-
/O.NEW.KJAN.FF.W.0121.080904T1355Z-080904T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
855 AM CDT THU SEP 4 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI...
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...SANDY HOOK...COLUMBIA...
COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF COLLINS...
* UNTIL 1145 AM CDT
* AT 848 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MELBA...
SOCIETY HILL...CARSON...CLEM...LONE STAR...SANFORD...MORGANTOWN...
GOSS...BUNKER HILL...IMPROVE...PRENTISS AND MOUNT OLIVE
ESTIMATED RAINFALL RATES WERE NEAR 2 INCHES PER HOUR. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3114 9000 3151 8994 3176 8982 3179 8943
3146 8940 3144 8967 3102 8966 3100 8982
3109 8983 3108 8991 3115 8992
$$
71 follow-up statement
000
WGUS74 KJAN 041500
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU SEP 4 2008
MSC031-065-091-041645-
/O.CON.KJAN.FF.W.0121.000000T0000Z-080904T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COVINGTON MS-MARION MS-JEFFERSON DAVIS MS-
1000 AM CDT THU SEP 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
JEFFERSON DAVIS...MARION AND COVINGTON COUNTIES...
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WARNED
AREA...PRODUCING RAINFALL RATES NEAR 2 INCHES AN HOUR. MORE
THUNDERSTORMS WILL MOVE UP FROM THE SOUTHWEST AND TRAIN OVER THE
SAME AREAS. ESTIMATED RAINFALL TOTALS WERE AROUND 2.5 INCHES OVER
THE PAST 3 HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MELBA...SOCIETY HILL...CARSON...CLEM...LONE STAR...SANFORD...
GOSS...BUNKER HILL...IMPROVE...PRENTISS...MOUNT OLIVE AND COLLINS
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3114 9000 3151 8994 3176 8982 3179 8943
3146 8940 3144 8967 3102 8966 3100 8982
3109 8983 3108 8991 3115 8992
$$
7What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 4:24 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 4, 4:24 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
424 AM CDT THU SEP 4 2008
.SHORT TERM...SHORT TERM(TODAY THROUGH FRIDAY)...THERE FINALLY
APPEARS TO BE LIGHT AT THE END OF THE GUSTAV TUNNEL THIS MORNING.
SOME INCREDIBLE RAINFALL TOTALS ABOVE 20 INCHES WILL BE PUBLISHED
LATER THIS MORNING AS THEY BECOME AVAILABLE. LATEST SATELLITE
IMAGERY/SURFACE ANALYSIS SHOWS REMNANTS OF GUSTAV ACROSS CENTRAL
ARKANSAS MOVING NNE. LAST CONVECTIVE BAND ROUGHLY ALONG INTERSTATE
55 CREEPING STEADILY EWD THIS MORNING WITH DECREASING RAINFALL RATES
OF GENERALLY ABOUT 1 INCH/HOUR OR LESS. RISING SURFACE PRESSURES AND
WEAKENING LOW LEVEL WINDS APPEAR TO BE LIMITING THE INTENSITY OF THE
BAND. AS FAR AS FLASH FLOOD POTENTIAL...ONGOING FLOODING DICTATES
THAT WE NOT CANCEL THE FFA UNTIL RAIN COMPLETELY GONE. WE WILL LET
THE FLASH FLOOD WATCH EXPIRE FOR MOST AREAS THIS MORNING BUT EXTEND
IT FOR SERN/SCNTRL AREAS THROUGH THE AFTERNOON. THE REMNANTS OF THE
RAIN BAND WILL MOVE THROUGH ERN ZONES TODAY. RAIN PROCESSES WILL
BECOME MORE OF A HYBRID BETWEEN TROPICAL AND CONVECTIVE AND MID 70S
DEWPOINTS MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD
OF THE RAIN BAND TODAY.
SHORT RANGE NAM12/RUC SHOW THAT THE REMNANTS OF GUSTAV PUSH AWAY
ACROSS SOUTHERN MISSOURI THIS MORNING AND INTO SRN ILLINOIS TONIGHT.
THIS SHOULD DIMINISH THE HEAVY RAIN POTENTIAL BY TONIGHT ALTHOUGH A
WEAK SURFACE TROUGH/BOUNDARY WILL BE TRAILING INTO ERN MS. AFTERNOON
MLCAPES PROGGED TO REACH 1200-1600J/KG OVER AT LEAST SERN HALF OF
CWFA WITH K INDEXES HOLDING IN THE M30S. DECENT FORWARD CELL MOTIONS
SHOULD LIMIT RAIN VOLUMES HOPEFULLY. LOOK FOR THE WEAK CONVERGENT
AXIS TO EXIT TO THE E LATER THIS EVENING. THE ARKLAMISS SHOULD DRY
OUT FROM THE WEST LATER FRIDAY WITH MORE ABUNDANT SUNSHINE TO HELP
IN EVAPORATION.
AS FAR AS TEMPS ARE CONCERNED BELIEVE THAT SOGGY GROUND WILL LIMIT
WARMING FOR TODAY WHILE EXPECT NEAR CLIMATOLOGY HIGHS MORE PROBABLE
ON FRIDAY SO MADE SOME SLIGHT UPWARD ADJUSTMENTS TO GUIDANCE.
OVERNIGHT LOWS WILL BE FROM THE LOWER TO MIDDLE 70S AND IN LINE WITH
MAV MOS./40/
.LONG TERM...
MUCH QUIETER CONDITIONS ADVERTISED IN THE LONGER TERM. LAST TRACES
OF DEEPER MOISTURE NOTED OVER EXTREME SERN MS CORNER
SATURDAY...LEAVING FORECAST AREA GENERALLY DRY. LOW LEVEL NLY FLOW
DEVELOPS AS SURFACE/850 MB RIDGING TAKES SHAPE UPSTREAM. WEAK LOW
LEVEL RIDGING MOVES OVER THE FORECAST AREA SATURDAY EVENING AND
REMAINS OVER THE REGION THROUGH THE EXTENDED. LOW LEVEL SLY FLOW
RETURNS BY MONDAY AS SURFACE RIDGING EDGES SLIGHTLY EWD BUT
MAINTAINS ITS HOLD ON REGIONAL WEATHER. A WEAK COLD FRONT DROPS INTO
THE LOWER MS VALLEY AND DISSIPATES AS IT STALLS OVER CENTRAL/SRN
ZONES TUESDAY AND WEDNESDAY. WILL KEEP SLIGHT CHANCE POPS OVER SRN
ZONES FOR NOW BUT THE LIMITED MOISTURE AVAILABLE LOOKS UNORGANIZED.
WE WILL SEE COOLER LOW TEMPS LATE IN THE WEEK...ESPECIALLY OVER NRN
ZONES...AND WARMER AFTERNOON HIGHS ACROSS THE ARKLAMISS WHEN THE
AIRMASS BEGINS TO DRY AND CLOUDS BEGINS TO CLEAR.
&&
.AVIATION...MOSTLY MVFR CEILINGS THIS MORNING WITH NARROW BAND OF
HEAVY RAINS PRODUCING SOME IFR CONDITIONS FOR UP TO 2 HOUR
INTERVALS. ALSO EXPECTING AREAS OF IFR FOG/STRATUS TO DEVELOP TO THE
WEST OF THE RAINS PER LOW CLOUD IMAGERY TRENDS. MORE WIDESPREAD VFR
PERIODS SHOULD BE SEEN AT TIMES AFTER ABOUT 16Z THIS MORNING WITH
BROKEN CLOUDS 3-4K FEET AS RAIN BAND BECOMES LESS ORGANIZED OVER
TIME. SCATTERED CONVECTION SHOULD ALSO DEVELOP DURING THE AFTERNOON
AND EVENING FOR AT LEAST SE HALF OF CWFA./40/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 85 69 86 68 / 49 44 30 21
MERIDIAN 87 70 86 69 / 61 53 51 26
VICKSBURG 84 68 87 66 / 36 31 15 16
HATTIESBURG 88 71 86 70 / 72 43 52 23
NATCHEZ 84 69 86 68 / 41 22 17 13
GREENVILLE 83 67 87 64 / 39 23 10 12
GREENWOOD 83 69 86 65 / 50 36 22 16
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ056-057-
064>066-072>074.
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MSZ018-019-
025>028-034>037-040>044-047>050-053>055-059>063.
LA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR
LAZ007>009-015- 016-023>026.
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ARZ074-075.
&&
40/03Hazardous weather outlook, Sep 4, 4:41 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 441 AM CDT THU SEP 4 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036- 040>043-047>049-053>055-059>063-050945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS- HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN- CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE- 441 AM CDT THU SEP 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE NEEDED THROUGH WEDNESDAY. MSZ029>033-037>039-044>046-050>052-050945- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE- LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE- 441 AM CDT THU SEP 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS THE LAST RAIN BAND ASSOCIATED WITH GUSTAV MOVES ACROSS THE REGION. TORNADOES AND DAMAGING WINDS WILL BE THE PRIMARY RISK. BRIEF DOWNPOURS WILL ALSO BE POSSIBLE AND MAY PRODUCE STANDING WATER ON ROADWAYS OR IN AREAS OF POOR DRAINAGE. THE RISK OF SEVERE STORMS WILL DIMINISH BY THE EVENING AS THE REMNANTS OF GUSTAV LIFT FARTHER WAY FROM THE ARKLAMISS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY...OTHERWISE THEY WILL NOT BE NEEDED THROUGH WEDNESDAY. MSZ056>058-064>066-072>074-050945- SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 441 AM CDT THU SEP 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS THE LAST RAIN BAND ASSOCIATED WITH GUSTAV MOVES ACROSS THE REGION. TORNADOES AND DAMAGING WINDS WILL BE THE PRIMARY RISK. DOWNPOURS WILL ALSO BE POSSIBLE AND MAY PRODUCE STANDING WATER ON ROADWAYS OR IN AREAS OF POOR DRAINAGE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE AFTERNOON. THE RISK OF SEVERE STORMS WILL DIMINISH BY THE EVENING AS THE REMNANTS OF GUSTAV LIFT FARTHER WAY FROM THE ARKLAMISS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY...OTHERWISE THEY WILL NOT BE NEEDED THROUGH WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03
In the hours before
Local storm report, Sep 4, 8:31 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
831 AM CDT THU SEP 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO BUDE 31.46N 90.85W
09/03/2008 FRANKLIN MS EMERGENCY MNGR
EM REPORTS HE IS WATCHING TORNADO ON THE GROUND AT THE
INTERSECTION OF HIGHWAYS 98 AND 84. UPDATE...THIS TORNADO
BLEW OFF THE FRONT PORCH OF A RESTAURANT AT THE
INTERSECTION OF HIGHWAYS 98 AND 84.
&&
HAMRICKThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:11 PM CDT | Tornado Warning | JAN | Issaquena | 64 min |
| Sep 3, 7:20 PM CDT | River Flood Warning | JAN | Hinds, Warren | 48 hr |
| Sep 3, 8:08 PM CDT | Tornado Warning | JAN | Issaquena | 52 min |
| Sep 3, 8:13 PM CDT | Tornado Warning | JAN | Washington | 14 min |
| Sep 3, 8:51 PM CDT | Flash Flood Warning | JAN | Adams, Jefferson | 3 hr |
| Sep 3, 10:31 PM CDT | Areal Flood Warning | JAN | Issaquena, Washington | 18 hr |
| Sep 3, 10:42 PM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Franklin, Holmes, Humphreys, Jefferson and 5 more | 2 hr |
| Sep 3, 11:44 PM CDT | Flash Flood Warning | JAN | Carroll, Claiborne, Copiah, Franklin, Grenada, Hinds and 7 more | 3 hr |
| Sep 3, 11:48 PM CDT | Tornado Warning | JAN | Humphreys, Yazoo | 15 min |
| Sep 4, 12:59 AM CDT | Areal Flood Warning | JAN | Adams, Humphreys, Issaquena, Jefferson, Leflore, Sharkey and 2 more | 10 hr |
| Sep 4, 1:50 AM CDT | Flash Flood Warning | JAN | Copiah, Franklin, Lincoln | 3 hr |
| Sep 4, 2:51 AM CDT | Flash Flood Warning | JAN | Carroll, Copiah, Hinds, Holmes, Madison, Montgomery and 1 more | 114 min |
| Sep 4, 2:32 PM CDT | Areal Flood Warning | JAN | Issaquena, Sharkey, Washington | 24 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.